The occurrence of thrombocytopenia in an ICU setting is common. The etiology of thrombocytopenia is multifold. Common etiologies for thrombocytopenia include sepsis, use of ventricular-assist devices, and medication induced. Given the clinical scenario, the most likely diagnosis in this case is heparin-induced thrombocytopenia. Thrombocytopenia is a well-established complication of heparin therapy.
There are two forms of thrombocytopenia associated with heparin therapy (Table 46-4). The first (type I) is a nonimmune form in which there is a moderate decrease in platelet count a few days after heparin initiation.39 Type I HIT is not thought to be immune mediated. The second (type II) is the most important form of thrombocytopenia associated with heparin and is the focus of this chapter. Type II HIT, which we now refer to as HIT, is an immune-mediated reaction to heparin due to antibodies against the heparin/platelet factor 4 complex.40 These antibodies lead to the activation of platelets, and subsequently the coagulation system, and may cause thrombosis and thrombotic multisystem complications.
Table 46-4.HIT Diagnosis Score ||Download (.pdf) Table 46-4. HIT Diagnosis Score
|4 Ts ||2 Points ||1 Point ||0 Point |
|Thrombocytopenia ||Platelet count fall > 50% and platelet nadir ≥ 20 × 109/L ||Platelet count fall 30%-50% or platelet nadir 10-19 × 109/L ||Platelet count fall < 30% or platelet nadir < 10 × 109/L |
|Timing of platelet count fall ||Clear onset between days 5 and 14 or platelet fall ≤ 1 d (prior heparin exposure within 30 d) ||Consistent with days 5-14 fall, but not clear, or onset after day 14 or fall ≤ 1 d (prior heparin exposure 30-100 d ago) ||Platelet count fall ≤ 4 d without recent exposure |
|Thrombosis or other sequelae ||New thrombosis (confirmed); skin necrosis at heparin injection sites; anaphylactoid reaction after IV heparin bolus ||Progressive or recurrent thrombosis; nonnecrotizing (erythematous) skin lesions; suspected thrombosis (not confirmed) ||None |
|Other causes of thrombocytopenia ||None ||Possible ||Definite |
Clinical features of HIT that help differentiate it from other causes of thrombocytopenia include the timing of onset, the degree of thrombocytopenia, and the presence of thrombosis. A scoring system is in use that helps assess the pretest probability of HIT. Clinical judgment must guide the diagnosis of HIT, as HIT testing results can take days to return.
Factors associated with an increased likelihood of the development of HIT include the following41, 42, 43:
Use of unfractionated heparin more than LMWH
Surgical more than medical patients
Female more than male patients
It is important to recognize that HIT can occur in the setting of intravenous heparin therapy, subcutaneous heparin therapy, and heparin flushes.
Running a HIT assay can take time, and therefore treatment decisions are not based on test results. Laboratory testing for HIT falls into the category of either immunologic or functional assays. Immunologic tests, which are more readily available, assess for the presence of antibodies against the platelet factor 4/heparin complex but cannot assess their capacity to activate platelets. Functional assays assess the capacity of antibodies to activate platelets. However, this testing is not widely available and results may take many days. Therefore, the functional assays serve to merely confirm the diagnosis.
One must make sure that all forms of heparin, including flushes, have been discontinued. As these patients continue to be at risk for thrombosis after the heparin is stopped, alternative anticoagulation should be initiated. Two nonheparin, direct thrombin inhibitors are approved for use in the United States.
Warfarin should then be initiated when the platelet count is greater than 150,000, with a 5-day overlap between treatment with an alternative anticoagulant and warfarin therapy. In a patient with HIT-associated thrombosis, anticoagulation should be continued for 3 to 6 months. In a patient with HIT but no evidence of thrombosis, the appropriate length of anticoagulation is unclear, but anticoagulation for at least 1 month should be considered. For every patient the risk-benefit of anticoagulation should be taken into account.
A 70-year-old man with hypertension and coronary artery disease presents to the ED with complaints of generalized weakness after a fall. A CT scan in the ED reveals acute, traumatic subarachnoid hemorrhage. He has been taking ASA 81 mg daily.
An increasing number of patients who have been taking chronic antiplatelet agents present to the ED with acute bleeding. Retrospective analyses suggest that prehospital antiplatelet therapy in trauma patients is associated with increased morbidity and mortality rates.44, 45 Reversal of these agents can be complex. The antiplatelet effect of aspirin is mediated by inhibition of cyclooxygenase 1 (COX-1) in platelets. Aspirin irreversibly inhibits COX-1 through protein acetylation.46 Therefore, this effect lasts for the life of the platelets, which is approximately 5 to 10 days, after which a sufficient number of new platelets would be in systemic circulation.
DDAVP is a vasopressin analogue that increases release of von Willebrand factor and associated factor VIII from endothelial storage sites.47 DDAVP may help overcome aspirin-induced platelet dysfunction and ameliorate hemostasis48, 49 based on retrospective and small case control studies.
DDAVP is known to improve hemostasis in von Willebrand disease and hemophilia,47 as well as improving the acquired platelet dysfunction found in uremic or cirrhotic patients.50 The usual dose of DDAVP is 0.3 μg/kg in 50 mL of normal saline administered over 30 minutes (a maximum of 20 μg is recommended). It works almost immediately. As DDAVP is a vasopressin analogue, it has antidiuretic properties, and hyponatremia can result after repeated dosing. Serum sodium must be monitored. A lower dose (0.15 μg/kg) is advised for patients with significant cardiovascular disease.
Platelet transfusion can also be used in this setting, as transfusion will provide normal platelets as long as aspirin is no longer in the system. Case reports in the literature also report successful use of DDAVP in clopidogrel-induced platelet dysfunction, as well as in patients on combination therapy, although there is not enough evidence to support this finding.
In order to ascertain which patients on aspirin and clopidogrel are at true risk for bleeding, rapid platelet-specific tests are available in certain institutions. Historically the bleeding time was used, but this test has fallen out of favor due to poor reproducibility of results. In place of bleeding times, platelet function tests are now used. These tests can assess the qualitative platelet dysfunction, and their use is spreading. They can rapidly provide valuable information about the degree of platelet inhibition occurring in a patient on aspirin or clopidogrel.51, 52 These tests can be particularly helpful in cases where the antiplatelet medication history is unclear, or in the setting of vague history while surgery and an invasive procedure are urgently indicated.
! Critical Considerations
The half-life of LMWH is 12 to 24 hours, and options for reversal include protamine sulfate and recombinant factor VIIa infusion.
Treatment strategies for reversal of oral anticoagulant ICH include vitamin K 10 mg IV, FFP, and PCCs.
Evaluation of a prolonged PTT begins with assessing for the presence of a factor deficiency, factor inhibitor, and lupus anticoagulant.
Treatment of the hemophiliac patient should be performed in close coordination with a hematologist in order to ensure appropriate factor replacement.
Postoperative DVT should be treated with anticoagulation for 3 to 6 months.
In patients with malignancy, consider continued anticoagulation if the cancer is active.
Suspect HIT in a patient initiated on heparin with a decrease in platelet count of 50% in the first 5 days, or sooner in a patient with prior exposure to heparin.
HIT occurs more commonly with intravenous heparin, but can occur in the setting of LMWH and heparin flushes.
Patients with HIT must be treated with a direct thrombin inhibitor because the risk of thrombosis after cessation of heparin continues.
All heparin (including heparin flushes) must be stopped if HIT is suspected.
While laboratory studies are confirmatory, decisions must be made based on clinical judgment, as a direct thrombin inhibitor should be initiated as soon as possible in order to avoid potential thrombotic complications.